MAUDE Adverse Event Report: COOK INC PARK BLADE SEPTOSTOMY CATHETER; DXF CATHETER, SEPTOSTOMY

COOK INC PARK BLADE SEPTOSTOMY CATHETER; DXF CATHETER, SEPTOSTOMY
Model Number G03431
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, during a procedure involving decompression of the left atrium, a park blade septostomy catheter¿s blade would not close properly.The pediatric patient, who was anti-coagulated, had mitral valve regurgitation and was on ecmo (extracorporeal membrane oxygenation).Another manufacturer¿s 8-french sheath was used with the complaint device.The user tested the blade on the sterile table, through the other manufacturer¿s sheath, prior to inserting the device into the patient, to ensure that the blade mechanism worked properly.A transthoracic echocardiogram (tte) was performed prior to catheterization, showing that the left atrium was severely dilated, with 91-milliliters of volume.A tte performed during the procedure noted subjective severe dilation of the left atrium.The interatrial septum was intact prior to catheterization, and another manufacturer¿s transseptal radiofrequency wire was used prior to the park blade.The physician successfully crossed the atrial septum and opened the blade without issue.Contrast was not injected through the catheter.Per the physician, imaging during the procedure was not ¿to par¿ due to the condition of the patient¿s lungs.When the physician attempted to retract the blade, it would not fold completely flat, and the user was unable to withdraw it through the sheath.The proximal end of the distal blade was reportedly hanging on the tip of the sheath.The patient was taken to the operating room, with the sheath, blade, and catheter remaining in place during transport.The cardiothoracic team then performed open heart surgery to remove the device.The blade, which had to be cut free from the septum to complete the septostomy, was retrieved from the right atrium.The patient ¿did fine¿, has currently recovered, and is stable.No part of the device remained in the patient.
 
Additional Manufacturer Narrative
B3: date of event = february 2024 d4: model/rpn = although the model and rpn are unknown, based on the device description, possible rpns/models are: pbs-100 g03382, pbs-200 g03431, or pbs-300 g03432.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Summary of event: as reported, during a procedure involving decompression of the left atrium, a park blade septostomy catheter¿s blade would not close properly.The pediatric patient, who was anti-coagulated, had mitral valve regurgitation and was on ecmo (extracorporeal membrane oxygenation).Another manufacturer¿s 8-french sheath was used with the complaint device.The user tested the blade on the sterile table, through the other manufacturer¿s sheath, prior to inserting the device into the patient, to ensure that the blade mechanism worked properly.A transthoracic echocardiogram (tte) was performed prior to catheterization, showing that the left atrium was severely dilated, with 91-milliliters of volume.A tte performed during the procedure noted subjective severe dilation of the left atrium.The interatrial septum was intact prior to catheterization, and another manufacturer¿s transseptal radiofrequency wire was used prior to the park blade.The physician successfully crossed the atrial septum and opened the blade without issue.Contrast was not injected through the catheter.Per the physician, imaging during the procedure was not ¿to par¿ due to the condition of the patient¿s lungs.When the physician attempted to retract the blade, it would not fold completely flat, and the user was unable to withdraw it through the sheath.The proximal end of the distal blade was reportedly hanging on the tip of the sheath.The patient was taken to the operating room, with the sheath, blade, and catheter remaining in place during transport.The cardiothoracic team then performed open heart surgery to remove the device.The blade, which had to be cut free from the septum to complete the septostomy, was retrieved from the right atrium.The patient ¿did fine¿, has currently recovered, and is stable.No part of the device remained in the patient.Additional information: d4, h4 = device information was determined during the investigation.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions, and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.A small portion of the used and damaged complaint device was returned to cook for investigation.Due to the condition of the returned device, it could not be retracted.The blade measured 1.3-centimeters in length.Although the customer did not provide the rpn or lot, based on a global shipment search as well as the blade length of the device returned by the customer, cook has determined that the complaint device came from lot 14423816 (rpn pbs-200).A review of the device history record found no relevant non-conformances on the lot.A review of complaint history found no additional complaints on the lot.The product ifu cautions ¿do not use this product if the atrium is smaller than 2 cm in diameter¿ and ¿manipulation of product requires biplane fluoroscopic control.¿ a review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that procedural issues contributed to this event, as the user reported that imaging was not ¿to par¿ due to the condition of the patient¿s lungs; however, this cannot be definitively determined.The ifu states that manipulation of the device requires biplane fluoroscopic control.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified, and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
PARK BLADE SEPTOSTOMY CATHETER
Common Device Name
DXF CATHETER, SEPTOSTOMY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key20252046
Report Number1820334-2024-01245
Device Sequence Number12950523
Product Code DXF
UDI-Device Identifier00827002034310
UDI-Public(01)00827002034310(17)241215(10)14423816
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K801031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/15/2024
Device Model NumberG03431
Device Catalogue NumberPBS-200
Device Lot Number14423816
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/27/2024
Supplement Date Received by Manufacturer04/30/2025
Initial Report FDA Received Date09/18/2024
Supplement Report FDA Received Date05/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ARROWFLEX 8FR X 45CM SHEATH.; BOSTON SCI. VERSACROSS RF TRANSEPTAL WIRE.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age7 YR
Patient SexMale
Patient Weight31 KG